Winter Weather, Iroquois
- When
- February 11, 12:30 PM CST to February 12, 5:30 AM CST
- Where
- Iroquois forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.747, -87.824 (the zone’s center; the record gives no point)
Freezing rain developed during the afternoon of February 11th and continued through the morning of February 12th, causing significant ice accumulations across all of northern Illinois. Damage to tree limbs and power lines were reported in some areas.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Freezing rain developed during the afternoon of February 11th and continued through the morning of February 12th, causing significant ice accumulations across all of northern Illinois. Damage to tree limbs and power lines were reported in some areas. Storm total ice accumulations included 0.54 inches in DeKalb; 0.50 inches in Oswego, Plainfield, Bolingbrook and McHenry; 0.50 inches at the Aurora/Sugar Grove Airport (ARR); 0.46 inches at Chicago Midway Airport (MDW); 0.44 inches three miles southwest of Midway Airport; 0.44 inches at Chicago O'Hare Airport (ORD); 0.42 inches at Dupage Airport (DPA); 0.40 inches near Newark; 0.34 inches at Rockford Airport (RFD); 0.25 inches near in Downers Grove, Channahon, Peotone and Manteno and 0.07 inches at Waukegan Airport (UGN).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 11, 12:05 PM CST, 25 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Chicago/Romeoville, IL
1205 PM CST Mon Feb 11 2019
.UPDATE...
1158 AM CST
Overall forecast generally on track going through the afternoon
but did expand the Winter Weather Advisory southward across the
I-80 corridor. Surface air temperatures are running a little
cooler so it is looking more likely that they will hover around
freezing along the I-80 corridor as precipitation spreads in late
this afternoon leading to freezing rain, especially on untreated
and elevated surfaces. Still expect a transition to rain south of
a northern LaSalle Co. to northern Cook Co. line from late evening
into the early overnight while areas to the north continue to see
a mix of precipitation. Areas near Rockford and the WI state line
are looking more likely to hang onto mainly snow, though still
some uncertainty given how strong the low-level jet is and whether
heavy rates offset that. Going forecast accumulations still look
good.
The main forecast takeaways for this event is it's a messy wintry
one, with peak times of impact looking to be tonight along I-80
and north, Tuesday morning north of I-88, and Tuesday afternoon
and evening area wide with strong winds (at least near Advisory)
and some additional snow.
MDB/MTF
&&
.SHORT TERM...
257 AM CST
Through Tuesday...
The main concerns will focus on the messy winter storm expected
to impact the area later today through Tuesday, with ice
accumulations becoming more of a concern for parts of far
northern IL tonight.
While the main precipitation is expected to develop northeastward
over the area later this afternoon and early this evening, dense
freezing fog is likely to be the primary concern this morning,
especially over my far southern counties. For this reason a dense
fog advisory has been issued for this area through mid to late
morning.
As the precipitation onsets over my southern counties later this
afternoon there could be a brief period of freezing rain and sleet
before it changes over to all rain by early evening. Farther
north towards the I-80 and I-88 corridors the precipitation may
onset as a period of snow through early evening, then quickly
change over to freezing rain as a stout warm layer aloft shifts
northward over the area. There are some increasing concerns that
the warm layer aloft may reach farther north than previously
thought. As such, this could mean that all of northern IL up to
the WI stateline could potentially change over to, or mix with
freezing rain later tonight. This adds uncertainties on how much
snow may fall over far northern IL. Surface temperatures will be
the primary driver tonight differentiating areas that experience
freezing rain and those that experience a transition to just plain
rain. It appears that much of the Chicago metro area, aside from
the far northern and western suburbs may warm just above freezing
later tonight into Tuesday morning, which would limit the ice
accumulations.
However, areas west and north of the city, especially out over
Lee, Ogle, DeKalb and Kane counties (Possibly into the far
northern tier of counties into IL as well) could continue to
experience mainly freezing rain overnight. This adds concerns for
the potential of ice accumulations exceeding 0.25" over these
areas into Tuesday morning. The current forecast supports amounts
up to around 0.3" over portions of the counties mentioned above.
Overall, this is a very tricky forecast as it depends on surface
temperatures continuing to hover around 32 thought the night.
On Tuesday morning the surface low is expected to track
northeastward to near the southern end of Lake Michigan. As it
does so, a mid level dry slot could shut off the precipitation for
a period during the morning, with fog and or drizzle continuing.
By late morning and into the afternoon though it appears that a
TROWAL will support some periods of snow over the area. West-
Northwest winds will also be kicking up later in the day and this
looks to set up gusts of 35 to possibly 40 mph. This adds some
additional concerns for areas that receive ice accumulations
tonight, as these winds could cause issues with falling tree
branches and power lines. Any accumulating snow Tuesday afternoon
could also be blown around easily resulting in locally reduced
visibilities. This potential will need to be monitored closely.
We thought about possibly upgrading portions of the winter weather
advisory over north central IL to a winter storm warning for snow
and ice accumulations. However, due to the uncertainty with how
surface temperatures will respond we have opted to hold with the
advisory for now. Though if conditions do continue to support more
ice accumulations over portions of north central IL tonight a
warning may be needed.
KJB
&&
.LONG TERM...
237 AM CST
Tuesday through Sunday...
System discussed extensively above will likely still be producing
some lingering light snow or flurries and strong/gusty westerly
winds Tuesday night, with both winds and snow diminishing through
the night. Seasonably cold air will filter into the region in the
wake of this system midweek.
After a short breather from this active wx pattern midweek,
attention will turn to the next wx maker slated to affect the
region in the Thursday/Friday time frame. Highest confidence
aspect of the forecast for this system at this distance is that
what the medium range models are showing now should change,
possibly multiple times, over the next couple/few days. Given
this uncertainty, wouldn't make a lot of sense to go into great
detail discussing this system this far out. The main message at
this point is another system appears likely to affect the area
later this week, the exact impacts aren't clear, but potential
exists for a rather impactful storm depending on eventual track
and intensity of the system.
Colder air looks to arrive in time for the weekend with some
potential we could even see a couple day break in precipitation
makers.
- Izzi
&&
.AVIATION...
For the 18Z TAFs...
Fairly steady conditions are expected through about late
afternoon with ceilings in the 1000-1300 ft range and east-
northeast winds in the 12-15 kt range. RFD may see ceilings lower
to upper end IFR by mod afternoon. Precipitation begins to move
into the area toward 23-00z or so. This looks to begin as snow and
bring visibility down into the 1-2SM range with some bursts
dropping visibility to under a mile possible at times. Warmer air
will steadily spread north this evening bringing a transition to
-FZRA for all terminals though RFS may be back and forth between
-FZRA and -SN during the early overnight hours. Expect that -FZRA
will transition to -RA at ORD/MDW/DPA/GYY as surface temps rise
above freezing for the early overnight. Precipitation should wane
in coverage toward daybreak Tuesday but am thinking that drizzle
may become prevalent and may be -FZDZ at RFD. Ceilings will
lower this evening and should bottom out by Tuesday morning at
LIFR or possibly VLIFR in spots.
Steadier precipitation returns late Tuesday morning as low
pressure passes to the southeast. Winds will turn to north then
northwest Tuesday afternoon and increase in speed toward mid
afternoon. Expect that gusts will increase to near 30 kt by late
afternoon. Colder air will spread into the area so precipitation
will transition to snow from west to east through late afternoon.
It is not clear how intense the snow will be so have somewhat
limited confidence in the visibility forecast for Tuesday
afternoon. If snow looks to be on the steadier side then lower
visibility would be favored.
MDB
&&
.MARINE...
237 AM CST
Easterly winds should increase to and above small craft advisory
criteria late this afternoon into tonight before the sfc low
approaches the southern tip of the lake early Tuesday morning
allowing winds to quickly ease. As the low departs, look for
increasing westerly winds Tuesday afternoon with forecast
soundings Tuesday night supporting westerly gales. Going to hoist
a gale watch for Tuesday night and early Wednesday morning. It is
possible that we could need a short small craft advisory Tuesday
afternoon leading into the gale warning, but will let later shifts
make that call.
Satellite imagery from the other day and webcams suggest the
nearshore waters are mostly iced up now, so plan to omit waves
until ice coverage decreases enough to allow for waves in the
nearshore waters again.
- Izzi
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory...ILZ019-ILZ020-ILZ021-ILZ022...4 PM
Monday to 4 AM Tuesday.
Winter Weather Advisory...ILZ010-ILZ011-ILZ012-ILZ013-ILZ014...6
PM Monday to 9 AM Tuesday.
Winter Weather Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008...6
PM Monday to 4 PM Tuesday.
IN...Winter Weather Advisory...INZ001-INZ002...4 PM Monday to 4 AM
Tuesday.
LM...Gale Watch...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...6 PM
Tuesday to 9 AM Wednesday.
Small Craft Advisory...nearshore waters
until 4 AM Tuesday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 410 AM CST Mon Feb 11 2019 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 121015- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook- La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford- Lake IN-Porter-Newton-Jasper-Benton- 410 AM CST Mon Feb 11 2019 /510 AM EST Mon Feb 11 2019/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Significant Fog Risk. Significant Ice accumulation Risk. Elevated Snow Risk. DISCUSSION... Fog is expected this morning, mainly south of I-80, where areas of dense fog are expected. Snow and freezing rain will develop over northern Illinois and portions of northwestern Indiana later today and continue tonight. This will especially be the case along and north of Interstate 80. Surface temperatures may warm just above freezing over much of the Chicago metro area overnight, which would help to limit the extent of ice and snow accumulations over most of northeastern Illinois and northwestern Indiana. However, areas along and west of the Fox Valley and along and north of Interstate 80 may remain just below freezing tonight, which could result in some significant ice accumulations up to around a quarter inch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday... Limited Excessive Cold Risk. Limited Non Thunderstorm Wind Risk. Limited Ice Accumulation Risk. Limited Snow Risk. Wednesday... Limited Excessive Cold Risk. Limited Non Thunderstorm Wind Risk. Thursday... Elevated Snow Risk. Friday... Limited Excessive Cold Risk. Limited Non Thunderstorm Wind Risk. Elevated Snow Risk. Saturday... Limited Excessive Cold Risk. Sunday... Limited Excessive Cold Risk. DISCUSSION: A mix of snow and freezing rain will continue across far northern Illinois early Tuesday morning, before changing over to snow area wide by midday. Strong westerly winds will develop late Tuesday and continue Tuesday night. This may result in areas of blowing snow and possibly increase the risk for power outages, especially for areas that receive the more substantial ice accumulations tonight. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-121015- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 410 AM CST Mon Feb 11 2019 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. Weather hazards expected... Hazardous conditions for small craft. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday... Gale force winds and or very hazardous waves are likely. Wednesday and Thursday... Hazardous conditions for small craft are likely. Friday... Gale force winds and or very hazardous waves are likely. Saturday... Hazardous conditions for small craft are likely. KJB Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
15 ice storm, 3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807699, 807697, 807698, 807689, 806018, 807686, 807687, 807690, 807679, 807678, 807688, 807682, 807683, 806016, 806017, 807680, 807684, 807681.